Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 195, NWS La Crosse, WI

July 18, 1998Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 18, 1998, 11:38 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1998, 11:38 PM CDT (04:38 UTC)
Expired
Jul 19, 1998, 12:30 AM CDT
In force
52 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Dodge County, MN, Mower County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 12:12 AM CDTThunderstorm Wind 52Mantorville, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-548 J/kg
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 190440
SVRLSE
MNC039-099-190530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1138 PM CDT SAT JUL 18 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEASTERN MINNESOTA
  MOWER COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 1230 AM CDT

* AT 1135 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS 50 MILES NORTHWEST OF ROCHESTER TO
  10 MILES WEST OF ALBERT LEA...MOVING EAST AT 40 MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  CLAREMONT AT 1150 PM
  WEST CONCORD AT MIDNIGHT
  AUSTIN AT MIDNIGHT
  BROWNSDALE AT 1205 AM

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE
AND AWAY FROM WINDOWS!

RIECK/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:16 PM CDT, 9 hours 22 minutes earlier.

Area forecast discussion, Jul 18, 2:16 PM CDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT SAT JUL 18 1998

MAIN FORECAST PROBLEM TONIGHT IS THUNDERSTORMS.

LEFT OVER SHOWERS AND THUNDERSTORMS FROM EARLY MORNING CONVECTION
ACROSS THE EASTERN DAKOTAS CONTINUES TO PUSH THROUGH CENTRAL MINNESOTA.
THIS HAS BEEN MOVING SOUTHEAST BY WEAKENING AS IT DOES SO.  LATEST
SURFACE ANALYSIS PLACES A WARM FRONT FROM SOUTHEAST NORTH DAKOTA INTO
SOUTHWEST IOWA WHILE A COLD FRONT WAS ADVANCING FROM THE NORTHERN PART
OF NORTH DAKOTA.

THIS RATHER COMPLEX SURFACE CONFIGURATION SHOULD GRADUALLY LEAD TO
THUNDERSTORM DEVELOPMENT ACROSS THE EASTERN DAKOTAS.  THIS WILL THEN
MOVE SOUTHEAST IN THE THICKNESS PATTERN.  12Z NGM AND ETA SHOW SOME
DIFFERENCES ESPECIALLY LATER ON IN THE MODEL RUN...BUT FOR TONIGHT THEY
BOTH PAINT THE SAME OUTCOME.  AN UPPER LEVEL JET SHOULD AIDE IN
PRODUCING UPPER LEVEL DIVERGENCE WHILE INSTABILITY INCREASES AT THE
SURFACE WITH CAPES REACHING THE 2000-3000 J/KG RANGE BY LATE EVENING.
WARM AIR ADVECTION SHOULD ALSO HELP SUSTAIN ANY CONVECTION WHICH FIRES
WEST OF THE ARX CWFA.  BOTTOM LINE...WILL CONTINUE THUNDERSTORM CHANCES
TONIGHT.

NGM GUIDANCE VALUES LOOK OKAY.

KING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:07 AM CDTSevere Thunderstorm WarningARXOlmsted53 min
Jul 19, 12:27 AM CDTSevere Thunderstorm WarningARXWabasha63 min
Jul 19, 12:28 AM CDTSevere Thunderstorm WarningARXFillmore62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.